North Dakota, 2001

Damaging Wind in North Dakota, June 17, 2001

June 17, 2001 · NWS BIS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 17, 2:00 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 17, 2:00 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN JUN 17 2001

SIGNIFICANT CHANGES IN THE MODEL FORECAST WILL FORCE CHANGES TO
GOING ZONES. FRONT IS NOT AS PROGRESSIVE AS PREVIOUSLY FORECAST AND
THIS WILL LEAD TO A PROLONGED THREAT OF STORMS THROUGH TONIGHT. ETA
HAS PICKED UP ON THIS...AND BECAUSE OF ITS BEST JOB ON THIS MORNINGS
CONVECTION...HAVE OPTED TO FOLLOW IT FOR DETAILS. ETA/AVN MORE
SIMILAR WITH NGM ODD BALL OUT.

PROBLEM CONTINUES TO BE THUNDERSTORM CHANCES. ETA INDICATING THAT
SURFACE BOUNDARY PASSING THROUGH TONIGHT WILL BE INVIGORATED BY H5
SHORT WAVE TROF FORECAST TO KDIK BY 12Z. WITH THIS FEATURE THE ETA
BRINGS AN AREA OF /0.25-0.50/ QPF ACROSS THE CWA OVERNIGHT. AVN
INDICATES THIS TO BE AN MCS AND DUMPS MORE THAN AN INCH AND A
QUARTER ON BIS AREA BY 12Z MONDAY. THE FLY IN THIS OINMENT MAY TURN
OUT TO BE AN MCS THAT COULD DEVELOP OVER E NEBRASKA/E SD/S MN/W
IOWA. IF THIS MCS DEVELOPS IT COULD ROB THE MOISTURE FROM ND.
HOWEVER...ENOUGH PARAMETERS COME TOGETHER OVER ND TO GO WITH SCT
POPS TONIGHT...INCLUDING AN INCREASE IN LOW LEVEL MOISTURE IN THE
FORM OF 60 DEWS WHICH LEADS TO AN INCREASE IN INSTABILITY. CAPE
VALUES 400-800 J/KG. HAVE OPTED TO INCLUDE SOME SEVERE WORDING AS
COOL POOL ALOFT AND LOW WET BULB ZERO SHOULD SUPPORT HAIL. ACTIVITY
TO CONTINUE OVERNIGHT DUE INFLUX OF H2 JET...NEARING 100 KNOTS.

LEFTOVER CONVECTION LIKELY CENTRAL AND EAST EARLY MONDAY MORNING.
LOOKS LIKE DRY WEATHER TO COME IN WEDNESDAY AND HOLD THROUGH NEXT
WEEKEND. TEMPERATURE CLIMBING ABOVE NORMAL LEVELS BY THURSDAY-FRIDAY
TIME FRAME.

.BIS...NONE.

JP MARTIN

In the hours before

Special weather statement, Jun 17, 2:27 PM CST, 5 hours 17 minutes before
NDZ001-009-172226-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
326 PM CDT SAT JUN 16 2001

AN AREA OF SHOWERS AND THUNDERSTORMS HAS MOVED INTO DIVIDE AND
NORTHERN WILLIAMS COUNTIES. THIS ACTIVITY IS MOVING EAST AND IS
EXPECTED TO CONTINUE TO EFFECT THE AREA THROUGH 530 PM CDT.
PRECIPITATION IS EXPECTED TO BE LIGHT. BRIEF PERIODS OF MODERATE
RAIN CAN BE EXPECTED IN SOME AREAS.

ASSID
Special weather statement, Jun 17, 4:30 PM CST, 3 hours 14 minutes before
NDZ001-009-180100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
530 PM CDT SUN JUN 17 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOPE ACROSS NORTHEAST
MONTANA AND MOVE INTO NORTHWEST NORTH DAKOTA.  THE SHOWERS AND
THUNDERSTORMS ARE MOVING TO THE EAST AT 25 MPH.  ALTHOUGH SCATTERED
THE SHOWERS AND THUNDERSTORMS MAY PRODUCE BRIEF PERIODS OF HEAVY
RAINS...FREQUENT LIGHTNING STRIKES...GUSTY SURFACE WINDS AND
DAYMAGING HAIL.  AS THESE STORMS PASS THROUGH SEEK SHELTER IN A
STURDY BUILDING

PA
Local storm report, Jun 17, 5:55 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILLISTON ND
655 PM CDT SUN JUN 17 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

625 PM     8 NW ALEXANDER           ND       .75 SIZED HAIL
                                             HEAVY RAIN
06/17/01   MCKENZIE                          STORM SPOTTER

PA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ward

When
June 17, 7:44 PM CST
Where
Ward County, (Mib)minot Afb
Measured
67 kt (77 mph)
Reported by
OTHER FEDERAL AGENCY
Coordinates
48.433, -101.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246321.